California, 2012

High Wind and Strong Wind in California, March 1 to 2, 2012

March 1 to 2, 2012 · NWS SGX · 6 events in 5 counties and zones

High pressure built off the west coast behind a departing upper-level low pressure system, leading to strong and gusty north to northeast winds in the mountains, Inland Empire and deserts from the 1st through the 3rd. Winds commonly gusted over 60 mph in these areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High pressure built off the west coast behind a departing upper-level low pressure system, leading to strong and gusty north to northeast winds in the mountains, Inland Empire and deserts from the 1st through the 3rd. Winds commonly gusted over 60 mph in these areas. The winds blew dust around and caused damage in the Inland Empire and Lucerne Valley. Winds stayed below warning criteria in the San Diego mountains and desert, but many gusts in the low 50s were still reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 29, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 29, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST WED FEB 29 2012

.SYNOPSIS...
COOL WITH INCREASING LOW CLOUDS TONIGHT. LIGHT SHOWERS ARE POSSIBLE
WEST OF THE MOUNTAINS TONIGHT AND THURSDAY MORNING. VERY STRONG WEST
WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS THURSDAY MORNING.
THE WINDS WILL SHIFT TO THE NORTHEAST...BECOMING OFFSHORE FRIDAY
MORNING WITH STRONG GUSTS IN AND BELOW CANYONS AND PASSES. DRY AND
WARMER FRIDAY THROUGH THE WEEKEND UNDER CLEAR SKIES. EARLY NEXT
WEEK...ONSHORE FLOW WILL RETURN AND BRING COOLING AND MARINE LAYER
CLOUDS BACK TO THE COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE AFTERNOON SOUNDING FROM NKX SHOWS SOME MOISTURE REMAINING IN THE
BOUNDARY LAYER WITH A WEAK INVERSION AT ABOUT 4000 FEET AND STRONG
WESTERLY WINDS ABOVE. THE SFC PRESSURE GRADIENTS ARE TRENDING
STRONGER ONSHORE WITH +12 MB SAN-TPH AND +6 MB SAN-IPL. SATELLITE
IMAGERY SHOWS INCREASING LOW CLOUDS AHEAD OF A WEAKENING COLD FRONT
NOW MOVING OVER THE CHANNEL ISLANDS.

THE COLD FRONT IS ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE NRN
GREAT BASIN. ALTHOUGH WE ARE ON THE SOUTHWESTERN PERIPHERY OF THE
SYSTEM...SOUTHERN CALIFORNIA WILL BE IMPACTED BY STRONG WESTERLY
WINDS TONIGHT THROUGH THURSDAY AS POST FRONTAL WINDS MOVE INTO THE
AREA. THE WINDS WILL PEAK DURING THE AFTERNOON ON THU AS THE UPPER
LEVEL TROUGH DEEPENS TOWARD THE SW AND THE MID AND UPPER LEVEL WINDS
MIX DOWN TO THE SURFACE. MOUNTAIN WAVES LIKELY OVER THE MOUNTAINS
AND SURFACING INTO THE DESERTS. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS OF 55 TO 65 MPH ARE LIKELY. MOST OF THE MOISTURE AND DYNAMIC
FORCING WITH THIS SYSTEM WILL REMAIN WELL TO OUR NORTH...BUT A MOIST
BOUNDARY LAYER DEEPENING TO ABOUT 6000 FEET BY THU MORNING COULD BE
ENOUGH TO PRODUCE SMALL AMOUNTS OF PRECIPITATION ON THE COASTAL
SLPOES AND WEST OF THE MTNS.

EARLY FRIDAY MORNING...THE UPPER TROUGH AXIS PASSES TO THE EAST AND
THE WINDS QUICKLY SHIFT TO THE NORTH AND NE AS A SFC HIGH MOVES INTO
THE GREAT BASIN...SETTING UP STRONG OFFSHORE PRESSURE GRADIENTS.
INITIALLY THE STRONG NORTHERLY WINDS WILL FAVOR THE NORTH-SOUTH
PASSES THROUGH THE SAN BERNARDINO MOUNTAINS...FUNNELING THROUGH THE
CAJON PASS INTO THE NRN INLAND EMPIRE...AND THROUGH THE MORONGO
VALLEY INTO THE NORTHERN COACHELLA VALLEY. THEY WILL TRANSITION TO
THE EAST-NORTHEAST FRIDAY THROUGH SATURDAY AS THE SURFACE HIGH
PRESSURE MOVES SEWD. THE WINDS WILL BE STRONGEST THROUGH THE
EAST-WEST PASSES OF RIVERSIDE AND SAN DIEGO COUNTIES WHERE WINDS OF
20-40 MPH WITH GUSTS OVER 60 MPH IN THE WIND PRONE LOCATIONS. THE
GUSTY EAST WINDS WILL CONTINUE INTO EARLY SATURDAY. THE DRY OFFSHORE
FLOW WILL PUSH THE MARINE LAYER MOISTURE OFFSHORE BY LATE FRI
MORNING.

SATURDAY AND SUNDAY WILL BE DRY AND WARM WEST OF THE MOUNTAINS AS
THE OFFSHORE FLOW CONTINUES AND AN UPPER LEVEL HIGH PRESSURE RIDGE
BUILDS OVER THE WEST COAST. EXPECT DAYTIME HIGHS HIGHS IN THE 70S
AND 80S WEST OF THE MTNS...WELL ABOVE AVERAGE FOR EARLY MARCH.

THE OFFSHORE EVENT ENDS MONDAY WITH COOLING AND A GRADUAL RETURN OF
MARINE LAYER CLOUDS TO COASTAL AND VALLEY ZONES TUESDAY AND
WEDNESDAY AS THE UPPER RIDGE BREAKS DOWN AND ANOTHER VIGOROUS TROUGH
MOVES INTO CALIFORNIA.

&&

.AVIATION...
010500Z...W OF THE MOUNTAINS...BKN/OVC LOW CLOUDS AND STRATUS WILL
CONTINUE TO DEVELOP IN COVERAGE AND DEPTH THROUGH AROUND 02/1800Z
THURSDAY MORNING. BASES BETWEEN 2-3K FT MSL AND TOPS AROUND 5K FT
MSL. LIGHT RAIN AND DRIZZLE ARE POSSIBLE BUT VIS EXPECTED TO STAY
P6SM. AFT 02/1800Z SKIES WILL BECOME FEW/SCT AND WESTERLY WINDS WILL
STRENGTHEN TO 10 KT GUSTING TO 20 KT ALONG THE COAST...AFFECTING
COASTAL AIRPORTS. WINDS SHOULD DIMINISH BETWEEN 03/0200-0400Z.
STRONG NORTHEAST WINDS ARE WILL RAMP UP ACROSS THE REGION ON
FRIDAY.

MOUNTAINS AND DESERTS...LOW CLOUDS WITH BASES 2-4K FT MSL AND TOPS
4-5K FT MSL WILL PERSIST THROUGH THURSDAY...OBSTRUCTING VIS WHERE
CLOUDS INTERSECT TERRAIN. WEST WINDS WILL INCREASE OVER THE
MOUNTAINS AND DESERTS AFT 02/1800Z. SURFACE WINDS MAY GUST TO 40 OR
50 KT ACROSS THE RIDGE TOPS AND ON ADJACENT DESERT SLOPES. AS
MOUNTAINS WAVES SURFACE...EXPECT STRONG UP AND DOWN DRAFTS ALONG
WITH LLWS OVER MANY OF THE DESERT AIRPORTS.

&&

.MARINE...
WEST-NORTHWEST WINDS WILL INCREASE THURSDAY AFTERNOON OVER THE
COASTAL WATERS AND REMAIN STRONG THURSDAY NIGHT BEHIND A WEAK COLD
FRONT. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR BOTH THE INNER
AND OUTER WATERS. MARINERS SHOULD PREPARE FOR FREQUENT WIND GUSTS TO
25 KTS AND ASSOCIATED STEEP WIND WAVES DURING THIS TIME PERIOD.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 10 AM THURSDAY TO 1 AM PST FRIDAY FOR
     THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
     FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

     HIGH WIND WARNING FROM 10 AM TO 10 PM PST THURSDAY FOR THE
     APPLE AND LUCERNE VALLEYS...SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY UNTIL 10 AM PST THURSDAY FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY.

     HIGH WIND WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
     NIGHT FOR THE COACHELLA VALLEY...ORANGE COUNTY COASTAL
     AREAS...SAN BERNARDINO COUNTY MOUNTAINS...SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     HIGH WIND WATCH FROM LATE THURSDAY NIGHT THROUGH SATURDAY
     MORNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE.

PZ...SMALL CRAFT ADVISORY FROM NOON THURSDAY TO 6 AM PST FRIDAY FOR
     THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO 6 AM PST FRIDAY FOR
     THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER AND OUT 30 NM.

&&

PUBLIC...PG
AVIATION/MARINE...JT
Hazardous weather outlook, Feb 29, 10:12 PM PST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1012 PM PST WED FEB 29 2012

CAZ055-020615-
SAN BERNARDINO COUNTY MOUNTAINS-
1012 PM PST WED FEB 29 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

STRONG AND GUSTY WEST WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY WEST WINDS THURSDAY...BECOMING STRONG AND GUSTY
NORTHEAST WINDS FRIDAY INTO LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ062-020615-
SAN DIEGO COUNTY DESERTS-
1012 PM PST WED FEB 29 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO 1 AM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY WEST WINDS THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ060-020615-
APPLE AND LUCERNE VALLEYS-
1012 PM PST WED FEB 29 2012

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

STRONG AND GUSTY WEST WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY WEST WINDS INCREASING THURSDAY MORNING INTO
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ061-020615-
COACHELLA VALLEY-
1012 PM PST WED FEB 29 2012

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO 1 AM PST
FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

STRONG AND GUSTY WEST WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY WEST WINDS THURSDAY...BECOMING NORTH TO NORTHEAST
FRIDAY MORNING TO LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ050-020615-
SAN DIEGO COUNTY VALLEYS-
1012 PM PST WED FEB 29 2012

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY EAST NORTHEAST WINDS FRIDAY AFTERNOON INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ042-057-020615-
ORANGE COUNTY COASTAL AREAS-SANTA ANA MOUNTAINS AND FOOTHILLS-
1012 PM PST WED FEB 29 2012

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY NORTHEAST WINDS FROM EARLY FRIDAY MORNING TO LATE
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ056-058-020615-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
1012 PM PST WED FEB 29 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO 1 AM PST
FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY WEST WINDS FROM THURSDAY MORNING TO LATE THURSDAY
NIGHT...BECOMING EAST NORTHEAST FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ043-020615-
SAN DIEGO COUNTY COASTAL AREAS-
1012 PM PST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ048-020615-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
1012 PM PST WED FEB 29 2012

...HIGH WIND WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG AND GUSTY NORTHEAST TO EAST WINDS EARLY FRIDAY MORNING TO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PZZ775-020615-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1012 PM PST WED FEB 29 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON THURSDAY TO 6 AM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INCREASING WINDS AND SWELL FROM THURSDAY AFTERNOON TO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PZZ750-020615-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
1012 PM PST WED FEB 29 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 6 AM PST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INCREASING WINDS AND SWELL FROM THURSDAY EVENING TO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Coachella Valley

When
March 1, 12:00 AM PST to 4:00 AM PST
Where
Coachella Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Whitewater RAWS between 2350 PST on February 29 and 0050 PST on March 1 and ended between 0150 and 0250 PST on the 1st. During this time, a peak gust of 72 mph was measured between 2350 PST and 0050 PST. Winds continued to gust in the 50s during much of the rest of the day and evening.

High Wind, Apple and Lucerne Valleys

When
March 1, 6:00 PM PST to 7:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A spotter in Lucerne Valley reported a wind gust of 68 mph which was responsible for knocking down a 35-foot tall ham radio antenna.

High Wind, San Bernardino County Mountains

When
March 2, 5:00 AM PST to 12:00 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Crestline Ridge mesonet station between 0543 and 0648 PST on the 2nd and ended between 1043 and 1143 PST the same day. During that time, sustained winds over 50 mph were measured between 0630 and 0830 PST. A peak gust of 64 mph occurred around 0700 PST.

High Wind, Santa Ana Mountains and Foothills

When
March 2, 5:00 AM PST to 12:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began at the Fremont Canyon RAWS between 0651 and 0751 PST on the 2nd and ended between 1051 and 1151 PST. During that time, sustained winds over 40 mph were recorded for several hours as well as a peak gust of 65 mph between 0751 and 0851 PST.

High Wind, Coachella Valley

When
March 2, 6:30 AM PST to 7:30 AM PST
Where
Coachella Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Sky Valley Mesonet station recorded a peak gust of 72 mph at 0704 PST on the 2nd.

Strong Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
March 2, 8:00 AM PST to 12:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A Skywarn observer reported a mobile home roof being ripped off by winds. Winds at the nearby Jurupa Valley mesonet station were gusting in the 40s at the time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371377, 371385, 371396, 371403, 371405, 371416.